Indiana, 2003

Flooding in Indiana, July 10 to 15, 2003

July 10 to 15, 2003 · NWS IND · 2 events in 2 counties and zones

4 to 6 inches of rain fell across the basin on the 10th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

4 to 6 inches of rain fell across the basin on the 10th. This caused brief extensive flooding along the East Fork of the White River from Seymour to Lawrence.Location: FS: Crest: Crest Date:Seymour 12.0 17.95 7/11Bedford 20.0 20.88 7/14

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 10, 2:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 2:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST THU JUL 10 2003

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN TODAY AND
TONIGHT.

AT 07Z SHRA AND TSRA COVERED THE ENTIRE FORECAST AREA /FA/. MAIN
COLD FRONT WAS WELL W OF FA WITH COLD POOL INFLUENCED AIR MASS OVER
FA. TEMPS WERE AROUND 70.

MODELS IN DECENT AGREEMENT. GFS APPARENTLY SUFFERING FROM FEEDBACK
EARLY ON. OTHERWISE DUE TO THEIR SIMILARITIES WENT WITH A BLEND OF
ETA/GFS/CANADIAN.

CURRENT TSRA WILL DISSIPATE/MOVE OUT OF FA THIS MORNING. TIMING OF
THIS DIFFICULT FOR POPS IN GRIDS/ZONES EARLY. WILL WAIT TIL CLOSER
TO PRESS TIME TO MAKE FINAL DECISION.  AFTER MORNING RAIN ENDS
EXPECT CLOUDS TO THIN SOME AND THUS HEATING TO OCCUR. DEGREE OF
HEATING WILL INFLUENCE TSRA STRENGTH AND COVERAGE THIS AFTN AS COLD
FRONT MOVES THRU. EXCLUDING CURRENT RAIN...WOULD PREFER TO GO 40 TO
60 POPS. PRECIP WATER REMAINS HIGH SO FLOOD WATCH STILL LOOKS GOOD.
NOT SURE ENOUGH SUN WILL BREAK OUT FOR WARMER MAV HIGHS TODAY...SO
WENT WITH A BLEND OF COOLER FWC AND MET NUMBERS.

COLD FRONT WILL BE ACROSS ERN FA NEAR 00Z. WILL KEEP FAR NWRN FA DRY
AND TAPER TO 30 POPS SERN FA FOR THIS EVENING. AFTER THIS DRIER AIR
WORKS IN. GUIDANCE TEMPS ARE CLOSE AND LOOK REASONABLE WITH THE
DRIER AIR WORKING IN.

FRI AND SAT WILL BE PTSUNNY. SOME UPPER WAVES WILL WORK ACROSS FAR
NRN FA AS UPPER TROUGH DIGS. TIME SECTIONS SHOW LIMITED MOISTURE AND
VERTICAL MOTION AS DYNAMICS REMAIN N. WILL KEEP ENTIRE FA DRY FOR
NOW BUT INCREASE CLOUDS IN GRIDS.

.IND...FLOOD WATCH TODAY FOR ENTIRE FA
INZ021-028>031-035>049-051>057-060>065-067>072-

CS
Hazardous weather outlook, Jul 10, 6:00 AM EST, 1 hour before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA TODAY. THESE STORMS
MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS THE PRIMARY
THREAT. THE STORMS WILL ALSO PRODUCE HEAVY RAIN WHICH COULD LEAD TO
ADDITIONAL FLOODING.

THE THUNDERSTORMS MAY LINGER INTO THE EARLY EVENING...ESPECIALLY
ACROSS EASTERN SECTIONS OF CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND AGAIN ON WEDNESDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. ALSO...SPOTTERS
ARE ENCOURAGED TO REPORT ANY FLOODING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 10, 1:29 AM EST, 5 hours 31 minutes before
INZ060-061-067>072-100645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
129 AM EST THU JUL 10 2003

SEVERE THUNDERSTORM WATCH #707 THAT WAS IN EFFECT FOR...SULLIVAN...
JENNINGS...GREENE...JACKSON...LAWRENCE...KNOX...MARTIN AND DAVIESS
COUNTIES...HAS BEEN CANCELLED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jackson

When
July 10, 7:00 AM EST to July 13, 10:03 PM EST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Flood, Lawrence

When
July 13, 4:23 PM EST to July 15, 9:51 AM EST
Where
Lawrence forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373883, 5373884.